MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-8-30-3D
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that two coils had resistance/stuck in sheath.The patient was undergoing surgery for treatment of an ar teriovenous fistula.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that after the pre-operative work preparation was completed, the surgeon selected and used the echelon-10 microcatheter to fill the spring coil.The first several coils were filled smoothly and the surgeon selected and used qc-9-30-3d.After it was hydrated, the leather sheath was aligned with the microcatheter to push and deliver the spring coil.At this time, the surgeon indicated that the push resistance of the coil was large and it could not be pushed out.After it was withdrawn, the push rod was pulled out and it was found that the coil was broken in the leather sheath.After replacing with another qc coil of the same model, it could be used normally and smoothly.  then, qc-8-30-3d was selected and used, the same problem was encountered, it could not be pushed out.Later, multiple qc coils were selected and used, and the filling went smoothly, the surgery was completed.The surgeon believed that these qc-9-30-3d, qc-8-30-3d coils had quality problems and would not be charged. the reported device and any accessory devices were prepared as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.Additional information received reported both qc-8-30-3d and qc-9-30-3d were broken.After it was hydrated, it could not be pushed out in the spring coil sheath.There was no kink or damage observed on the pushwire.During preparation, the introducer sheath was held vertically when the implant coil was pulled back inside during hydration.
 
Additional Manufacturer Narrative
Event related to regulatory report: 9617601-2022-00158 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium coil device was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within an opened axium inner pouch.The implant coil was already separated from the pusher and returned within the introducer sheath.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube and the break indicator was found intact.No evidence of detachment attempts was found at these locations.No damages or irregularities were found with the axium pusher.The coin was found against the lumen stop.The shield coil was found stretched.The implant coil was found detached from the pusher and found within the introducer sheath.The axium implant coil was found to be stretched within the introducer sheath with the distal portion of the implant coil found out of the introducer sheath.The introducer sheath was found kinked at ~ 32.6cm from the distal end.The detach element ball was found damaged (flattened).Testing/analysis: the axium implant coil tip od (outer diameter) was measured and found to be 0.0131¿ which is within specification (specification: 0.0127¿ +.001/-.0027).The introducer sheath id (inner diameter) was measured to be 0.0195¿ (0.4953mm) which is within specification (specification: 0.047mm +0.05mm / -0.00mm).The retainer ring was found undamaged.The retainer ring inner diameter was measured to be 0.046¿, which is within specification (specification: 0.0455¿ ± 0.0010¿).The device could not be used for resistance testing as the implant coil was already detached.No other anomalies were observed.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in sheath¿ was confirmed as the damages found is consistent with resistance.It is possible the damaged introducer sheath contributed towards the resistance.The implant coil was found stretched.It is likely the stretching occurred due to advancing/retracting the device against the reported resistance.The customer report of ¿coil separation/break¿ was confirmed.The cause of the separation is due to the flattening found on the detach element ball.It is likely manipulation against the reported resistance caused the detach element ball to become flattened, causing the ball to exit the retainer ring, and detaching the implant coil.There were no reported issues pushing the axium implant coil from within the introducer sheath during hydration per ifu.Therefore, it is possible the implant coil became damaged when retracting the implant coil following hydration or due to improper hubbing technique (over tightening of the rhv/sheath not fully seated within the hub) subsequently causing the implant coil to become stuck.Advancing the coil against resistance would result in damage to the implant.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15956366
Report Number2029214-2022-02104
Device Sequence Number15310252
Product Code KRD
UDI-Device Identifier00847536037908
UDI-Public00847536037908
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2025
Device Model NumberQC-8-30-3D
Device Catalogue NumberQC-8-30-3D
Device Lot Number224121852
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2022
Supplement Date Received by Manufacturer12/19/2022
Initial Report FDA Received Date12/11/2022
Supplement Report FDA Received Date01/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient SexMale